by Patrice La Vigne
The debate has always been hot about the risk-benefit ratio of human papillomavirus (HPV) vaccines, ever since Merck’s Gardasil-4 vaccine was fast tracked to licensure by the U.S. Food and Drug Administration (FDA) in 2006 followed by persistent reports of young girls suffering serious health problems after vaccination.1 Now, new international investigations and reports of failure are hitting the headlines, prompting additional worries about severe reactions to HPV vaccines.
Europeans Launch Investigation Into HPV-Related Adverse Events
Three HPV vaccines are available both in the United States and the European Union. Merck and Co. makes two of them—Gardasil-4, the first FDA-approved HPV vaccine, and Gardasil-9, the newest licensed HPV vaccine—while GlaxoSmithKline Plc makes the third, Cervarix.
In July 2015, the European Medicines Agency (EMA) launched a probe to clarify the safety of the three HPV vaccines. The EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) will review available data with a focus on two conditions: complex regional pain syndrome (CRPS), which impacts the limbs, and postural orthostatic tachycardia syndrome (POTS) which increases heart rate abnormally and causes dizziness, fainting, chest pain, headache and weakness.
The PRAC has previously recorded reports of these conditions in female recipients of the HPV vaccines during routine safety monitoring, but Denmark requested a deeper investigation and for the PRAC to determine if there is a causal link between the incidents and the vaccines.2
CONTINUE READING HERE: